Bottom line: Not every black stool is bleeding. Iron supplements, activated charcoal, bismuth-containing medicine, and some very dark foods can darken stool. However, jet-black, sticky or tar-like stool with an unusually strong odor may be melena from bleeding in the esophagus, stomach, or duodenum. If the cause is uncertain or it happens again, do not assume it is only food or iron—contact a medical service promptly.
When should you seek emergency help now?
- vomiting blood or material that looks like coffee grounds;
- fainting, severe dizziness, confusion, sweating, or pale and cold skin;
- a very fast heartbeat, shortness of breath, or chest discomfort;
- marked weakness, severe persistent abdominal pain, or repeated large black or bloody stools; or
- suspected bleeding that is worsening while taking an anticoagulant or antiplatelet medicine.
These features can accompany substantial blood loss or shock. Do not delay emergency assessment to take more photographs or finish a symptom log.
Who is this guidance for?
This page is for adults who notice a new black stool. Medication history matters: iron, charcoal, and bismuth can change stool color, while aspirin, ibuprofen, naproxen, antiplatelet medicines, and anticoagulants may be relevant when clinicians assess bleeding risk.
This is not a way to diagnose the cause from color alone. Lighting, food, medicine, and intestinal transit can change appearance, and gastrointestinal bleeding may begin without pain.
What does melena look like?
Melena is typically described as black, tarry, sticky stool, often with a distinctive foul odor. Blood from the upper digestive tract becomes darker as it is exposed to acid, digestive enzymes, and intestinal bacteria. Very rapid or heavy upper-GI bleeding can sometimes appear red rather than black.
Black color alone does not prove bleeding. Iron tablets, activated charcoal, bismuth medicines, black licorice, blueberries, and some other dark foods can produce a similar color. Review recent foods and products, but do not rely on appearance or smell alone to rule bleeding out.
What can cause upper-GI bleeding?
Possible causes include a stomach or duodenal ulcer, gastritis, esophagitis, enlarged veins in the esophagus or stomach, and a tear after forceful vomiting. Tumors are a less common possibility, but one black stool does not by itself diagnose cancer or any other specific condition.
Nonsteroidal anti-inflammatory drugs and blood-thinning medicines are important in a bleeding assessment. Do not abruptly stop prescribed aspirin, an antiplatelet drug, or an anticoagulant on the basis of an online article; tell the treating service what you take and when you last took it, and ask for individualized instructions.
What might a clinician check?
The assessment may include the timing and number of stools, vomiting, abdominal pain, dizziness, recent foods and medicines, and a history of ulcers or liver disease. Clinicians may check blood pressure and pulse, order blood tests for anemia and the effects of blood loss, test for blood in stool, or use upper endoscopy and other tests to find the source.
A photo and symptom log may help explain what happened, but they do not replace examination and testing. You do not need to keep the stool or rely on a home test to decide whether urgent care is needed.
How do care routes differ by country?
In Korea, a new or repeated black, tar-like stool should prompt a call to a medical service for timely assessment. Use 119 or an emergency department for fainting, vomiting blood, breathing difficulty, confusion, or other signs of major blood loss.
In the United States, United Kingdom, and other countries, access may be through primary care, a same-day service, urgent care, or an emergency department depending on severity and the local system. Say “black tarry stool” or “possible GI bleeding” when seeking advice. Use the local emergency number and emergency department for shock or severe bleeding symptoms.
What to record and ask at the visit
- Record when it started, how often it occurred, whether it was sticky or tar-like, and whether red blood was also present.
- List iron, charcoal, bismuth, NSAIDs, aspirin, antiplatelet drugs, anticoagulants, and the time of the last dose.
- Note dizziness, fainting, vomiting blood, abdominal pain, breathlessness, and any history of ulcers, liver disease, or GI bleeding.
- Ask: “How will you check whether this is blood?”, “Do I need a blood test or endoscopy?”, “Should I continue my medicines?”, and “Which changes mean I should go to the emergency department?”
Related Life Choice Note resources
- Symptom timeline and visit questions
- Medication and supplement list
- Health records and visit preparation
Sources and review date
- NIH/NIDDK: Symptoms & Causes of GI Bleeding
- U.S. National Library of Medicine, MedlinePlus: Black or Tarry Stools
- Korea Disease Control and Prevention Agency: Blood in Stool and Melena
Reviewed October 4, 2026. General health information only, not individual diagnosis or treatment. This page does not claim independent medical review.